Texas, 2019

High Wind in Texas, December 15, 2019

December 15, 2019 · NWS MAF · 2 events in 2 counties and zones

A broad upper level trough pushed the jet stream south across the area. Strong winds from this jet stream mixed down into the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level trough pushed the jet stream south across the area. Strong winds from this jet stream mixed down into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 15, 5:19 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 15, 5:19 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
519 AM CST Sun Dec 15 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. Southwest winds of 10 to 15
mph this morning will increase to 15 to 30 mph and gusty by early
this afternoon through sunset. Southwest winds will decrease this
evening ahead of a cold front. The cold front is expected to
impact the northern terminals on and after 16/06z tonight.

&&

.PREV DISCUSSION... /issued 233 AM CST Sun Dec 15 2019/

DISCUSSION...
We are in a rather bland weather pattern for this time of year. An
upper trough moving across the Rockies will elevate winds in the
mountains and nearby adjacent plains west of the Pecos River. Once
this trough passes, a cold front will move through the CWA early
Monday dropping temperatures to much more seasonal levels.
Surface high pressure behind the front will move east Wednesday
allowing for a warming trend the remainder of next week. Moisture
is lacking so no precipitation is expected over the next seven
days.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  36  53  27 /   0   0   0   0
Carlsbad                       74  41  54  28 /   0   0   0   0
Dryden                         85  48  67  33 /   0   0   0   0
Fort Stockton                  83  46  58  30 /   0   0   0   0
Guadalupe Pass                 64  36  47  26 /   0   0   0   0
Hobbs                          73  36  50  24 /   0   0   0   0
Marfa                          75  37  56  26 /   0   0   0   0
Midland Intl Airport           79  41  56  27 /   0   0   0   0
Odessa                         79  42  55  27 /   0   0   0   0
Wink                           80  42  58  26 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for Guadalupe Mountains of Eddy County.

TX...Wind Advisory from 9 AM this morning to 9 PM CST this evening
     for Davis Mountains-Eastern Culberson County-Van Horn and
     Highway 54 Corridor.

     High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

99/99/99
Hazardous weather outlook, Dec 15, 3:57 AM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
357 AM CST Sun Dec 15 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
357 AM CST Sun Dec 15 2019 /257 AM MST Sun Dec 15 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today through mid evening for the
Guadalupe and Delaware Mountains.

A Wind Advisory is in effect today through mid evening for the Davis
Mountains, Van Horn Highway 54 Corridor and eastern Culberson
County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 15, 6:38 AM CST to 6:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
December 15, 11:51 AM CST to 4:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865636, 865637.